Alert archive / Montana / Snow Squall Warnings in 2026

Snow Squall Warning 2, NWS Missoula, MT

March 14, 2026Lake County, Sanders County, Montana

NWS Missoula, MT issued this snow squall warning at Mar 14, 2026, 3:56 PM MDT for Lake County, Sanders County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2026, 3:56 PM MDT (21:56 UTC)
Expired
Mar 14, 2026, 4:45 PM MDT
In force
49 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 39 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 450 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2026-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2026-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS55 KMSO 142156
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
356 PM MDT Sat Mar 14 2026

MTC047-089-142245-
/O.NEW.KMSO.SQ.W.0002.260314T2156Z-260314T2245Z/
Lake MT-Sanders MT-
356 PM MDT Sat Mar 14 2026

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Southwestern Lake County in northwestern Montana...
  Southeastern Sanders County in northwestern Montana...

* Until 445 PM MDT.

* At 355 PM MDT, a dangerous snow squall was located along a line
  extending from 16 miles east of Ronan to 8 miles north of Old
  Agency, moving southeast at 25 mph.

  HAZARD...Whiteout conditions with near zero visibility associated 
           with intense bursts of heavy snow and gusty winds leading 
           to blowing snow. Wind gusts up to 20 mph.

  SOURCE...Public.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Highway 93 N between mile markers 15 and 60.
 Highway 200 W between mile markers 108 and 115.

Locations impacted include...
Polson, Ravalli, Ronan, St. Ignatius, Pablo, Turtle Lake, Arlee, Old
Agency, Kerr, Dixon, Allentown, Moiese, Round Butte, Kicking Horse,
Charlo, and Fort Connah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

&&

LAT...LON 4714 11426 4769 11445 4770 11397 4715 11394
TIME...MOT...LOC 2155Z 308DEG 20KT 4746 11376 4744 11432 

SNOW SQUALL...OBSERVED

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Mar 14, 1:11 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 14, 1:11 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
111 PM MDT Sat Mar 14 2026

.DISCUSSION...

KEY MESSAGES:

 - High-Impact Snow Squalls This Afternoon & Evening: Increasing
   threat for gusty winds, whiteout conditions, and icy roadways,
   especially along and near I-90 Lookout Pass to Homestake Pass
   and Highway 12/200.

 - Cold Start on Sunday: After the cold front passes, expect
   morning temperatures in the teens and 20s in Idaho and single
   digits to teens in western Montana.

 - Snowy Monday Morning Commute: A warm front will lead to
   increasing moisture Sunday night into Monday morning, bringing
   a snowy start to the work week for many valleys.

 - Late-Week Warm-Up: A strong high-pressure ridge will push
   temperatures into the 50s and 60s by mid-week.

The cold front is currently tracking south from Canada, marking
the end of the recent atmospheric river and bringing a much colder
air mass to the Northern Rockies. Today, as the front interacts
with lingering moisture and afternoon instability, we expect
scattered snow showers to develop. Of particular concern are snow
squalls along the I-90 and Hwy 200 corridors by this evening.
These can cause sudden, near-zero visibility and a flash freeze
on roads that were wet earlier in the day.

Sunday starts cold but relatively quiet under a brief ridge of
high pressure. However, this reprieve is short-lived. By Sunday
night into Monday morning, a warm front will push into the region.
With cooler air in place, precipitation will likely start as snow
for most valley locations. This will make for a snowy Monday
morning commute, especially for northwest Montana and the
Missoula/Bitterroot valleys, before snow levels gradually rise and
transition to rain by Monday afternoon.

By Wednesday and Thursday, afternoon highs are progged to soar
15-20 degrees above seasonal averages, with lower valleys likely
reaching the mid-60s. While the ridge will provide significant
stability, moisture streaming over the ridge crest, often referred
to as dirty ridge, will likely result in periods of cloud cover
and isolated showers.

&&

.AVIATION...Snow squalls and gusty winds are the main aviation
concerns through this evening, as an Arctic front moves south
across the region. Valleys will see wind gusts commonly between
30-40 knots. The primary hazard will be convective snow squalls
between 21Z and 04Z, which may cause sudden drops in vertical
visibility (VV002) and horizontal visibility below 1/2SM.
Mountains will be frequently obscured in clouds and snow.
Conditions will briefly improve Sunday morning under a transit
ridge, but a second round of MVR/IFR conditions is expected Sunday
evening as widespread overrunning snow develops ahead of an
approaching warm front, maintaining low ceilings and reduced
visibilities through midday Monday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Winter Weather Advisory until midnight MDT tonight for
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Lower Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region.

     Winter Weather Advisory until 6 PM MDT this evening for
     Flathead/Mission Valleys.

ID...Flood Watch until 5 PM PDT this afternoon for Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

     Winter Weather Advisory until 11 PM PDT this evening for
     Southern Clearwater Mountains.

     Wind Advisory until 9 PM MDT this evening for Eastern Lemhi
     County...Western Lemhi County.

&&

In the hours before

Local storm report, Mar 14, 12:29 PM MDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1229 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Snow             4 ESE Pablo             47.57N 114.04W
03/14/2026  M9.8 Inch        Lake               MT   Cocorahs

            Cocorahs station MT-LK-10 3 ESE Pablo. The
            period of the Snow event was 72 hours.

&&
Local storm report, Mar 14, 12:33 PM MDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1233 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     Snow             11 NW Thompson Falls    47.71N 115.51W
03/14/2026  E15.5 Inch       Sanders            MT   Public

            72hr storm total.

&&
Local storm report, Mar 14, 12:34 PM MDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1234 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Snow             Polson                  47.69N 114.16W
03/14/2026  M11.0 Inch       Lake               MT   Public

            72hr storm total.

&&
Local storm report, Mar 14, 12:35 PM MDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1235 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Snow             1 SW Columbia Falls     48.36N 114.20W
03/14/2026  M4.6 Inch        Flathead           MT   Trained Spotter

            72hr storm total.

&&
Local storm report, Mar 14, 12:37 PM MDT, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1237 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Snow             1 WSW Lakeside          48.01N 114.24W
03/14/2026  E8.0 Inch        Flathead           MT   Public

            72hr storm total.

&&
Local storm report, Mar 14, 1:35 PM MDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
135 PM MDT Sat Mar 14 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Snow             8 ENE Powell            46.63N 114.58W
03/14/2026  M59.0 Inch       Idaho              ID   Public

            Lolo Pass Visitor Center reported a 3 day
            storm total of 59 inches of snow. Snow
            totals started Wednesday evening.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:57 PM MDTSnow Squall WarningMSOLake25 min

Nearby

Snow Squall Warnings in Montana, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.